Alert archive / Kansas / Frost Advisories in 2011
Frost Advisory 2, NWS Goodland, KS
NWS Goodland, KS issued this frost advisory at May 14, 2011, 2:54 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 11 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at May 15, 2011, 12:00 AM MDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2011, 2:54 PM MDT (20:54 UTC)
- In effect from
- May 15, 2011, 12:00 AM MDT
- Expired
- May 15, 2011, 5:35 AM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
909 WWUS73 KGLD 142054 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 254 PM MDT SAT MAY 14 2011 ...AREAS OF FROST POSSIBLE OVERNIGHT... .AN UNSEASONABLY COOL AIR MASS WILL ONCE AGAIN SETTLE OVER THE AREA TONIGHT. FROST WILL ONCE AGAIN BE POSSIBLE TONIGHT IN SOME AREAS...ALTHOUGH CLOUD COVER IS EXPECTED TO LIMIT OVERALL COVERAGE OF FROST. THOSE WITH TENDER VEGETATION SHOULD TAKE STEPS TO PROTECT THEM TONIGHT. COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-151300- /O.NEW.KGLD.FR.Y.0002.110515T0600Z-110515T1400Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK- RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...BENKELMAN...TRENTON...MCCOOK 254 PM MDT SAT MAY 14 2011 /354 PM CDT SAT MAY 14 2011/ ...FROST ADVISORY IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 8 AM MDT /9 AM CDT/ SUNDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 8 AM MDT /9 AM CDT/ SUNDAY. * TIMING/DURATION...TEMPERATURES WILL FALL INTO THE LOWER 30S AFTER 2 AM MDT (3 AM CDT) WITH THE COLDEST TEMPERATURES EXPECTED JUST BEFORE SUNRISE. * TEMPERATURE INFO...LOW TEMPERATURES WILL FALL TO AROUND 32 DEGREES ACROSS THE ADVISORY AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ JRM
1 follow-up statement
852 WWUS73 KGLD 151135 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 535 AM MDT SUN MAY 15 2011 COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-151245- /O.CAN.KGLD.FR.Y.0002.000000T0000Z-110515T1400Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK- RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...BENKELMAN...TRENTON...MCCOOK 535 AM MDT SUN MAY 15 2011 /635 AM CDT SUN MAY 15 2011/ ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FROST ADVISORY. THICK CLOUD COVER AND STRONGER WINDS HAVE KEPT FROST FROM FORMING. THEREFORE...THE FROST HAS BEEN CANCELLED. $$ BULLER
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at May 14, 2:34 PM MDT, 20 minutes earlier.
Area forecast discussion, May 14, 2:34 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT SAT MAY 14 2011
.DISCUSSION...
232 PM MDT SAT MAY 14 2011
1630Z WATER VAPOR IMAGERY INDICATED FAIRLY ACTIVE PATTERN ACROSS
MUCH OF THE CONUS...WITH LARGE TROUGH OFF WEST COAST...RIDGE AXIS
ACRS ROCKIES AND LARGE SCALE TROUGH ACROSS EASTERN CONUS. TWO SHORT
WAVE TROUGHS WERE MOVING TOWARDS THE CWA...ONE NEAR THE FOUR CORNERS
AREA AND THE OTHER DIVING SOUTH ACROSS THE DAKOTAS. AT THE
SFC...RIDGE AXIS EXTENDED FROM SW SOUTH DAKOTA INTO THE CWA.
MORNING RAOBS INDICATED A STRONG INVERSION WAS IN PLACE THIS
MORNING ABOVE COLD AIRMASS...WITH SURPRISINGLY LITTLE OF KLBF
SOUNDING ABOVE 0C.
MAIN CONCERNS FOR THE SHORT TERM WILL BE FROST AND PRECIP POTENTIAL
TONIGHT.
TONIGHT...APPEARS THAT FOUR CORNERS TROUGH WILL SHEAR OUT DURING THE
EARLY AFTERNOON AS IT TOPS THE RIDGE AND TROUGH TO THE NORTH
CONTINUES TO SLIDE SOUTH. LOOKS LIKE PRIMARY FORCING OVERNIGHT WILL
RELY ON WAA ALONG EASTERN PERIPHERY OF RIDGE AXIS AND AREA OF
INCREASING FRONTOGENESIS CENTERED AROUND H65 AS FRONT WILL BE
SOMEWHAT REINFORCED BY SHORT WAVE TROUGH TO THE NORTH. APPEARS TO BE
A POCKET OF INSTABILITY (AS PER H7-H6 THETA E LAPSE RATES) THAT
LINES UP FAIRLY WELL WITH AREA OF FORCING...INCREASING CONFIDENCE
SOMEWHAT IN PRECIP CHANCE. HAVE CONCERNS THAT WHAT EVER PRECIP BANDS
THAT DO DEVELOP WILL BE FAIRLY NARROW AND AS STABILITY INCREASES AS
THINGS DRIFT NORTH...MAY NOT MOVE MUCH PAST WHERE THEY ORIGINATE.
ALTHOUGH HAVE INCREASED CONFIDENCE IN PRECIPITATION...AFOREMENTIONED
REASONS KEEP ME FROM RAISING POPS TOO MUCH. WET BULB TEMPS AS WELL
AS MAX TEMPS JUST OFF THE SFC DO SUPPORT A POTENTIAL CHANGE OVER
SNOW LATE IN THE PERIOD...ALTHOUGH IT REALLY DEPENDS ON WHERE
EXACTLY PRECIP BANDS SET UP AS WARM LAYER TO AROUND 4C APPARENT IN
FAVORED AREA THROUGH 09Z. WITH POTENTIALLY LATE IF ANY CHANGE OVER
DUE NOT PLAN ON MENTIONING ANY ACCUMULATIONS OR PREVAILING
SNOW...JUST A MIX FOR NOW.
OVERNIGHT LOWS/FROST POTENTIAL WILL BE THE OTHER BIG PROBLEM FOR THE
PERIOD...COMPLICATED GREATLY BY EXPECTED CLOUD COVER AND
PRECIPITATION CHANCES. GIVEN THE OBSERVED AIRMASS TO THE NORTH AND
MODEL FORECASTS OF 0C ISOTHERM MOVING INTO THE NORTHEAST AREA
OVERNIGHT HAVE CONCERNS ABOUT ANOTHER POTENTIAL FROST TONIGHT AS SFC
RIDGE REMAINS CENTERED OVER THE AREA. WHILE THERE IS WIDESPREAD
CLOUD COVER TO THE NORTH...WITH SUBSIDENCE AND LACK OF HEATING THINK
CLOUDS MAY THIN OUT GREATLY OVERNIGHT. WITH TEMPS ALREADY OFF TO A
COLDER START THAN YESTERDAY AND A SIMILAR AIRMASS IN PLACE...THINK
ANOTHER FROST ADVISORY WARRANTED OVERNIGHT. WHILE THE UNCERTAINTY IS
HIGHER THAN THE NIGHT BEFORE DUE TO CLOUD COVER...PREFER TO ERR ON
THE SIDE OF CAUTION TO GIVE A HEADS UP TO PROTECT YOUNG VEGETATION.
TOMORROW-TOMORROW NIGHT...PRECIPITATION MAY BE ONGOING THROUGH THE
MORNING HOURS ACROSS THE SOUTHWEST CWA IN PRETTY MUCH THE SAME AREA
THAT IS EXPECTED OVERNIGHT. AS H5 RIDGE AMPLIFIES DURING THE DAY
THINK SUBSIDENCE/WARMING TEMPS ALOFT WILL BE ENOUGH TO STABILIZE
THINGS THROUGH THE MORNING HOURS TO BRING AN END TO ANY LINGERING
PRECIPITATION. A SHALLOW WAA PATTERN DOES REDEVELOP OVERNIGHT ACROSS
THE CENTRAL PORTION OF THE CWA. STABILITY PROFILES DIFFER GREATLY
BETWEEN THE MODELS THOUGH...AND GIVEN THE MINIMAL PROBABILITIES FROM
SREF AND OVERALL PATTERN DO NOT THINK THIS WILL AMOUNT TO MUCH MORE
THAN A FEW CLOUDS.
MONDAY-TUESDAY...SHORT WAVE RIDGE AXIS WILL SLOWLY SHIFT TO THE EAST
THROUGH THE PERIOD AS NEXT STRONG WEST COAST TROUGH APPROACHES. FOR
THE MOST PART THINK PERIOD WILL REMAIN DRY THROUGH AT LEAST TUESDAY
EVENING AS SUBSIDENCE ASSOCIATED WITH THE RIDGE REMAINS OVER THE
AREA. PERSISTENT WAA PATTERN REMAINS IN PLACE ACROSS MUCH OF THE
AREA...CENTERED AROUND H7 THROUGH THE PERIOD. H7-H6 THETA E LAPSE
RATES SLOWLY BEGIN TO LOWER THROUGH THE PERIOD AND BY 12Z TUESDAY
ACTUALLY SUPPORT A BIT OF ELEVATED INSTABILITY. GIVEN THE H5 RIDGE
POSITION NOT REALLY SOLD ON PRECIPITATION POTENTIAL...BUT WILL HAVE
TO KEEP AN EYE ON THIS AREA FOR LATER FORECASTS.
OTHERWISE...POTENTIAL FOR THUNDERSTORMS WILL INCREASE LATE IN THE
AFTERNOON AND CONTINUE THROUGH MUCH OF THE WEEK AS STRONG TROUGH
AMPLIFIES AND APPROACHES THE AREA.
IN THE EXTENDED...MAIN CONCERN OR THE PERIOD WILL BE BREAK DOWN OF
LARGE RIDGE AND DEVELOPMENT OF TROUGH ACROSS THE REGION THROUGH THE
END OF THE PERIOD. MEDIUM RANGE MODELS NOT REALLY IN STELLAR
AGREEMENT WITH THE DEVELOPMENT OF THIS TROUGH...WITH ECWMF IN
PARTICULAR HAVING A MUCH MORE WESTERLY/NORTHERLY POSITION OF TROUGH
AXIS. WHILE ENSEMBLES SHOW A FAIR AMOUNT OF SPREAD...06Z GEFS AND
00Z GEM ENSEMBLES FAVOR THE GFS/GEM DEVELOPMENT OF SYSTEM AND WILL
GENERALLY LEAN IN THIS DIRECTION FOR THE FORECAST. NEWEST GFS SEEMS
TO BE TRENDING AWAY FROM ITS PREVIOUS FORECASTS HOWEVER...TAKING A
MORE ELONGATED AND NORTHWESTERLY POSITION TO H5 LOW. WANT TO TAKE A
LOOK AT ALL 12Z DATA...INCLUDING GEFS AND ECMWF BEFORE I FINALIZE
ANYTHING FOR THE EXTENDED.
IF 12Z ENSEMBLES CONTINUE PATTERN FROM 00Z...LOOKS LIKE A
POTENTIALLY WET AND COOL PATTERN IN STORE FOR MUCH OF THE AREA AS H5
CLOSED LOW TRACKS TO THE SOUTH OF THE AREA PLACING CWA IN AREA OF
LARGE SCALE ASCENT AHEAD OF TROUGH...FOLLOWED BY PERIOD OF DEEP
EASTERLY/UPSLOPE FLOW ON BACKSIDE OF THE SYSTEM THROUGH A GOOD CHUNK
OF THE PERIOD. SEEING 12Z GFS/06Z DGEX STARTING TO TREND TOWARDS
ECMWF SOLUTION LOWERS CONFIDENCE SOMEWHAT AS THAT WILL RESULT IN
WARMER/DRIER CONDITIONS...BUT WILL WAIT TO SEE FULL SUITE OF 12Z
DATA BEFORE MAKING A CALL.
12Z GEFS DATA ADDS TO THE UNCERTAINTY WITH UPCOMING PATTERN AS IT
DOES APPEAR TO HAVE A NOTICEABLY SLOWER SOLUTION AND A LARGER
SPREAD IN SOLUTION THAN PREVIOUS SET OF FORECASTS. BY 12Z FRIDAY
ENSEMBLE MEMBERS VARY FROM HAVING A H5 LOW OVER THE FOUR CORNERS TO
SE NEBRASKA...ALTHOUGH CLUSTER STILL TENDS TO FOCUS ON WESTERN
KANSAS. WHILE THIS DOES LOWER CERTAINTY...STILL SUPPORT KEEPING
THINGS ON THE COOL AND WET SIDE.
JRM
&&
.AVIATION...
1111 AM MDT SAT MAY 14 2011
FOR THE 18Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT BOTH
KMCK AND KGLD THROUGH THE EFFECTIVE TAF PERIOD. GUSTY NORTH WINDS
WILL CONTINUE THROUGH THE AFTERNOON...DECREASING AROUND SUNSET. AN
UPPER LEVEL SYSTEM WILL BRING THE POTENTIAL FOR SHOWERS AND MVFR
CIGS TO BOTH SITES BETWEEN 06Z-15Z. LOCATION/COVERAGE OF THIS
ACTIVITY REMAINS IN QUESTION...SO DO NOT PLAN ON ADDING MENTION TO
TAFS THIS CYCLE.
DR
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FROST ADVISORY FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 8 AM MDT
/9 AM CDT/ SUNDAY FOR KSZ001>004-013>016-027>029.
NE...FROST ADVISORY FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 8 AM MDT
/9 AM CDT/ SUNDAY FOR NEZ079>081.
CO...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM MDT SUNDAY FOR
COZ090>092.
&&Hazardous weather outlook, May 14, 10:20 AM MDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT SAT MAY 14 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151400- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1020 AM MDT SAT MAY 14 2011 /1120 AM CDT SAT MAY 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLOW MOVING DISTURBANCE WILL MOVE INTO THE REGION BY THE MIDDLE OF NEXT WEEK. AS A RESULT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BEGINNING AS EARLY AS TUESDAY AFTERNOON THROUGH FRIDAY. AT THIS TIME THE MAIN HAZARDS APPEAR TO BE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Nearby
Frost Advisories in Kansas, 2011Frost Advisories in Colorado, 2011Frost Advisories in Nebraska, 2011Every frost advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.